Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 148, NWS Raleigh, NC

July 13, 2003Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2003, 2:20 PM EDT for Sampson County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 2:20 PM EDT (18:20 UTC)
Expired
Jul 13, 2003, 2:45 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS52 KRAH 131820
SVRRAH
NCC163-131845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF TURKEY...OR ABOUT 7 MILES
  NORTHEAST OF CLINTON...MOVING EAST AT 10 MPH. DIME SIZED HAIL IS
  LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL EASTERN SAMPSON COUNTY
RURAL NORTHEASTERN SAMPSON COUNTY

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 3480 7845 3499 7865 3520 7865 3532 7847
          3519 7815 3472 7815 3456 7824

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:10 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT SUN JUL 13 2003

CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY
HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE
HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE
AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY
POPS THIS AFTERNOON.

MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY
CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING
TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND
TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW
NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL
CONTINUE CHANCE POPS.

WEDNESDAY ON...

WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS
NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST
...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES
NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL
CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 9 hours before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS
MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS
ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL
NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME.
MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER
THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Special weather statement, Jul 13, 12:15 PM EDT, 2 hours 5 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-132200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT SUN JUL 13 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH
EARLY TONIGHT.

HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON INTO EARLY TONIGHT OVER CENTRAL NORTH CAROLINA. THE
PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
POTENTIALLY SEVERE STORMS ARE EXPECTED MAINLY WEST AND SOUTH OF A
LINE FROM THE TRIAD TO SOUTHERN PINES AND FAYETTEVILLE. THIS AREA
INCLUDES LEXINGTON... ASHEBORO...ALBEMARLE...LAURINBURG...ROCKINGHAM
AND WADESBORO.

SKYWARN SPOTTERS...SKYWARN NETWORK ACTIVATION MAY BE NEEDED...
ESPECIALLY IN THE TRIAD AREA.

SYNOPSIS...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS
THIS AFTERNOON AND MOVE EAST INTO THE NORTHWEST AND SOUTHEAST
PIEDMONTS. IN ADDITION...MOISTER AIR SOUTH OF A NEARLY STATIONARY
FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA WILL ALLOW ADDITIONAL
STORMS TO MOVE NORTHEAST OUT OF SOUTH CAROLINA INTO THE SANDHILLS
AND SOUTHERN COASTAL PLAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 13, 1:54 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT SUN JUL 13 2003

NCZ011-025>028-039>043-073>078-083>086-088-089-131915-
ANSON-CHATHAM-CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-
HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-NASH-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-WAKE-WAYNE-WILSON-

.NOW...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST THIS
AFTERNOON...BRINGING BRIEF HEAVY RAINS...GUSTY WINDS...AND DANGEROUS
LIGHTNING STRIKES.  A STRONG THUNDERSTORM WILL MOVE ACROSS
ANSON...RICHMOND...AND SOUTHERN MONTGOMERY COUNTIES THROUGH 3PM.
HEAVY RAINS MAY CAUSE LOCALLIZED FLOODING OF STREAMS AND LOW AREAS.

ANOTHER AREA OF STRONG THUNDERSTORMS WILL MOVE OUT OF CUMBERLAND AND
ACROSS SAMPSON AND SOUTHERN WAYNE COUNTIES...INCLUDING THE CITY OF
CLINTON. ANOTHER CLUSTER OF STORMS WILL MOVE FROM EASTERN WAKE COUNTY
INTO THE NORTHERN COASTAL PLAIN COUNTIES OF NASH...EDGECOMBE...AND
HALIFAX.

ANYONE OUTDOORS SHOULD MOVE INSIDE IMMEDIATELY IF A STORM IS NEARBY.
REMEMBER THAT LIGHTNING IS A DEADLY THREAT WITH ANY THUNDERSTORM.

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:07 PM EDTFlash Flood WarningRAHCumberland3 hr
Jul 13, 6:01 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jul 13, 6:15 PM EDTFlash Flood WarningRAHSampson2 hr
Jul 13, 6:48 PM EDTSevere Thunderstorm WarningRAHGuilford57 min
Jul 13, 7:32 PM EDTFlash Flood WarningRAHGuilford3 hr
Jul 13, 7:49 PM EDTFlash Flood WarningRAHAlamance3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.